Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2013, 4:50 PM EDT for Russell County, Washington County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 4:50 PM EDT (20:50 UTC)
- Expired
- May 19, 2013, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:58 PM EDT | TSTM WND DMG | Lebanon, VA | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249
WUUS54 KMRX 192050
SVRMRX
VAC167-191-192130-
/O.NEW.KMRX.SV.W.0039.130519T2050Z-130519T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RAVEN TO 8 MILES NORTHEAST OF
ABINGDON...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3660 8165 3661 8166 3662 8192 3659 8194
3659 8203 3705 8211 3706 8205 3709 8203
3714 8190 3704 8181 3696 8177 3692 8183
3679 8169 3662 8160
TIME...MOT...LOC 2051Z 239DEG 21KT 3709 8183 3677 8181
$$
171 follow-up statement
234
WWUS54 KMRX 192112
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT SUN MAY 19 2013
VAC167-191-192130-
/O.CON.KMRX.SV.W.0039.000000T0000Z-130519T2130Z/
RUSSELL VA-WASHINGTON VA-
512 PM EDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF DYE TO
ABINGDON...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...ROSEDALE...DYE AND HONAKER.
LAT...LON 3660 8164 3662 8192 3659 8194 3660 8202
3705 8211 3705 8206 3709 8202 3714 8190
3704 8181 3696 8177 3694 8182 3692 8183
3679 8169 3662 8160
TIME...MOT...LOC 2112Z 192DEG 6KT 3710 8180 3669 8197
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 19, 3:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT SUN MAY 19 2013 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...AN UPPER LEVEL LOW WILL CONTINUE TO SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS HAS PRODUCED WIDESPREAD SHOWERS AND THUNDERSTORM INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE LOW WILL CONTINUE TO PULL AWAY FROM THE AREA ON MONDAY...BUT THE AIR MASS WILL REMAIN WARM...MOIST AND AT LEAST WEAKLY UNSTABLE FOR SCATTERED MAINLY DIURNAL TYPE CONVECTION. .LONG TERM (TUESDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE WEATHER PATTERN ON TUESDAY AND EXPECTED ANOTHER DAY OF DIURNAL CONVECTION. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH WEDNESDAY FOR OUR BEST CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTENDED. A TROUGH AXIS IS PROGGED TO SLIDE THROUGH AROUND THE THURSDAY/FRIDAY TIME FRAME CONTINUING A CHANCE OF CONVECTION. DRY NORTHWEST FLOW SHOULD SET UP FOR THE WEEKEND FOR OUR BEST SHOT AT DRY CONDITIONS FOR THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 88 66 90 67 / 30 20 10 20 20 KNOXVILLE AIRPORT, TN 64 86 64 87 65 / 50 20 10 20 20 OAK RIDGE, TN 64 86 64 87 65 / 40 20 10 20 20 TRI CITIES AIRPORT, TN 61 82 61 85 62 / 60 30 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, May 19, 9:00 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 900 AM EDT SUN MAY 19 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 900 AM EDT (800 AM CDT) SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY... WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW MOVING COLD FRONT NEARS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY. DMG
In the hours before
Local storm report, May 19, 2:11 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST W OAK RIDGE 35.96N 84.30W
05/19/2013 M65.00 MPH ANDERSON TN PUBLIC
WIND GUST OF ALMOST 70 MPH MEASURED ON THE WEST SIDE OF
OAK RIDGE.
&&
DMGLocal storm report, May 19, 2:42 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 5 N PIKEVILLE 35.68N 85.20W
05/19/2013 BLEDSOE TN LAW ENFORCEMENT
EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
COUNTY.
&&
DMGSpecial weather statement, May 19, 2:51 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT SUN MAY 19 2013 TNZ018-045>047-191930- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 251 PM EDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS... ROAN MOUNTAIN AND TRADE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
Special weather statement, May 19, 4:18 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 418 PM EDT SUN MAY 19 2013 VAZ002-005-006-008-192100- RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 418 PM EDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 500 PM EDT... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 14 MILES SOUTHEAST OF WISE...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON... CLEVELAND...ST. PAUL...COLLINGWOOD...CASTLEWOOD...HANSONVILLE... HILANDER PARK...HOLSTON...HONAKER...ROSEDALE...LINDELL...DYE... EMORY-MEADOW VIEW AND GLADE SPRING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
Local storm report, May 19, 4:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 SW KNOXVILLE 35.90N 84.03W
05/19/2013 E1.00 INCH KNOX TN PUBLIC
&&
JWINTONLocal storm report, May 19, 4:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG CLINTON 36.09N 84.13W
05/19/2013 ANDERSON TN 911 CALL CENTER
TREES DOWN ON ROADWAY IN VARIOUS PARTS OF COUNTY
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 50 min |
| May 19, 5:51 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 114 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.